Alert archive / California / Gale Watches in 2023

Gale Watch 3, NWS Eureka, CA

January 27, 2023

NWS Eureka, CA issued this gale watch at Jan 27, 2023, 4:36 PM PST. It took effect at Jan 29, 2023, 11:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 27, 2023, 4:36 PM PST (00:36 UTC)
In effect from
Jan 29, 2023, 11:00 AM PST
Expired
Jan 28, 2023, 1:55 AM PST
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jan 27, 3:36 PM PST, 1 hour earlier.

Area forecast discussion, Jan 27, 3:36 PM PST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
336 PM PST Fri Jan 27 2023

.SYNOPSIS...Slight chances for light rainfall and mountain snow will
begin Saturday evening, with chances lingering into Sunday morning.
An Arctic airmass will begin advecting in on Sunday, setting up a
very cold night with potentially record low temperatures reached
Monday morning.

&&

.DISCUSSION...A weak shortwave is moving across NRN CA this
afternoon and enhancing cloud cover. Breezy north to
northwesterly winds have developed in response this afternoon,
with gusty winds over the exposed coastal headlands and ridgetops.
A stronger shortwave trough will dive in from the north late
Saturday, bringing slight chances for light rain showers and more
breezy to gusty northerly winds through early Sunday morning. Snow
levels are anticipated to drop to about 2000 ft MSL by Saturday
night and even further to 1500 ft MSL by Sunday morning. However,
very light to trace amounts of snow is anticipated.

Gusty NELY winds will develop Sunday in response to the passing
shortwave. These winds will advect in an Arctic airmass, with single
digit dewpoints pushing west nearly to the coast. The NELY winds
will remain breezy overnight Sunday, but temperatures will still
to drop to freezing levels by Monday morning under the very dry
airmass and effective CAA. Calibrated ensemble climatology
products such as the ECMWF Extreme Forecast Index (EFI) are
flagging lows Monday morning in the 90th percentile. A hard freeze
with lows in the mid to upper 20's to the coast, and widespread
lows in the teens inland is on track for Monday morning. Some
record lows are currently forecast to be reached. Have lowered
temperatures a bit for Monday, but held short of lowering down to
some MOS guidance at the coast at this time. The bottom range of
NBM ensemble lows and MOS guidance hold chances for some mid to
low 20's down to the coast, so further temperature refinement may
be needed. Temperatures will remain cold through Tuesday before
slowly moderating next week. Rain chances increase mid to late
next week from a Pacific trough tracking from the west.

&&

.AVIATION...A mixed bag of clouds moved over the region today...especially
over ACV and CEC TAF sites. The more concerning impact was at ACV's
terminal from mid-late morning into afternoon where conditions
started off LIFR/IFR then became MVFR in the late morning/afternoon
as a large area of Stratocumulus and altocumulus advected across the
North Coast. Areas of haze/mist also lingered along much of the
coast today.  A fairly moderate pressure gradient was the catalyst
for breezy to moderate gusty winds, particularly at CEC. Model data
wILL continue the flow of high clouds across the region into
Saturday; increasing clouds can be expected late Saturday as a
weather system approaches the area. IFR conditions to be expected
once again along the EEl River Bay and valley areas with haze/mist
obstructions notably at CEC. /TA

&&

.MARINE...N winds are presently increasing across the coastal
waters. The Small Craft Advisory for the outer waters will expand to
cover the entire marine area 3 PM today. The advisory will continue
through the weekend as the pressure gradient further tightens.
Northerlies may flirt with Gale Force during this time period and
seas will become steep, particularly in the outer waters. North
winds will persist on Monday, finally decreasing Monday night into
Tuesday.
/TDJ&SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Beach Hazards Statement until 6 PM PST this evening for
     CAZ101-103-104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Monday for PZZ450-455.

     Small Craft Advisory until 3 PM PST Monday for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 27, 5:51 AM PST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
551 AM PST Fri Jan 27 2023

CAZ101>115-271500-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
551 AM PST Fri Jan 27 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 1:55 AM PSTGale WarningEKA48 hr
Jan 28, 4:04 AM PSTHard Freeze WatchEKADel Norte, Humboldt, Mendocino11 hr
Jan 28, 4:04 AM PSTWind AdvisoryEKAHumboldt, Lake, Mendocino, Trinity57 hr
Jan 28, 2:44 PM PSTHard Freeze WarningEKADel Norte, Humboldt, Mendocino42 hr

Nearby

Gale Watches in California, 2023Every gale watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.